Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 229, NWS Springfield, MO

September 15, 2016Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 15, 2016, 6:54 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 6:54 PM CDT (23:54 UTC)
Expired
Sep 15, 2016, 7:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS53 KSGF 152354
SVRSGF
KSC011-037-160045-
/O.NEW.KSGF.SV.W.0229.160915T2354Z-160916T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAWFORD COUNTY IN SOUTHEASTERN KANSAS...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 745 PM CDT

* AT 654 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BRONSON TO NEAR WALNUT...MOVING NORTHEAST AT 35
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  FORT SCOTT...                     MARMATON...
  BRONSON...                        UNIONTOWN...
  WALNUT...                         FULTON...
  REDFIELD...                       HEPLER...
  MAPLETON...                       XENIA...
  HARDING...                        HIATTVILLE...
  PETERSBURG...                     PORTERVILLE...
  DEVON...                          PAWNEE STATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9508 3804 9471 3767 9471 3751 9508
TIME...MOT...LOC 2354Z 217DEG 32KT 3787 9506 3761 9503 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHAUMANN
3 follow-up statements
653 
WWUS53 KSGF 152359
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT THU SEP 15 2016

KSC011-037-160045-
/O.CON.KSGF.SV.W.0229.000000T0000Z-160916T0045Z/
CRAWFORD KS-BOURBON KS-
659 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CRAWFORD AND BOURBON COUNTIES...

AT 659 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BRONSON TO WALNUT...MOVING NORTHEAST AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
FORT SCOTT...                     MARMATON...
BRONSON...                        UNIONTOWN...
WALNUT...                         FULTON...
REDFIELD...                       HEPLER...
MAPLETON...                       XENIA...
HARDING...                        HIATTVILLE...
PETERSBURG...                     PORTERVILLE...
DEVON...                          PAWNEE STATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9508 3804 9471 3767 9471 3751 9508
TIME...MOT...LOC 2359Z 216DEG 29KT 3786 9506 3759 9506 

HAIL...1.25IN
WIND...<50MPH
 
$$

SCHAUMANN
488 
WWUS53 KSGF 160026
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT THU SEP 15 2016

KSC011-037-160045-
/O.CON.KSGF.SV.W.0229.000000T0000Z-160916T0045Z/
CRAWFORD KS-BOURBON KS-
726 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CRAWFORD AND SOUTHERN BOURBON COUNTIES...

AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HEPLER...OR 14
MILES NORTHWEST OF GIRARD...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT SCOTT...                     MARMATON...
UNIONTOWN...                      WALNUT...
REDFIELD...                       HEPLER...
HIATTVILLE...                     PETERSBURG...
PAWNEE STATION...                 PORTERVILLE...
DEVON...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3787 9508 3795 9489 3789 9471 3771 9471
      3764 9488 3760 9508
TIME...MOT...LOC 0026Z 230DEG 14KT 3768 9498 

HAIL...1.25IN
WIND...60MPH
 
$$

SCHAUMANN
984 
WWUS53 KSGF 160034
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT THU SEP 15 2016

KSC011-037-160045-
/O.CON.KSGF.SV.W.0229.000000T0000Z-160916T0045Z/
CRAWFORD KS-BOURBON KS-
734 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CRAWFORD AND SOUTHERN BOURBON COUNTIES...

AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HEPLER...OR 15
MILES NORTHWEST OF GIRARD...MOVING NORTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT SCOTT...                     MARMATON...
UNIONTOWN...                      REDFIELD...
HEPLER...                         HIATTVILLE...
PETERSBURG...                     PAWNEE STATION...
PORTERVILLE...                    DEVON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3787 9508 3795 9489 3789 9471 3771 9471
      3765 9487 3763 9508
TIME...MOT...LOC 0033Z 224DEG 13KT 3771 9499 

HAIL...1.50IN
WIND...60MPH
 
$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:33 PM CDT, 21 minutes earlier.

Area forecast discussion, Sep 15, 6:33 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
633 PM CDT THU SEP 15 2016

.SHORT TERM...(This evening through Friday)

It was a typical pulse thunderstorm day over southern Missouri
this afternoon. Climatologically it's a little late in the year
for it, however, most of the ingredients for strong to severe
pulsers have come together.

Look for additional storms through the late afternoon and evening.
Given that precipitable water values are over 1.60 inches, any
slow moving or training updrafts could pose a heavy rain or
localized flash flood risk.

Heading into tonight's period, most locations should remain dry.
However, there does appear to be shortwave energy approaching from
the northwest that could trigger convection closer to Highway 54.
Will continue the higher POPS in that region toward the early
morning hours of Friday.

This convection will eventually shift through southern Missouri
during the day on Friday, providing the region with a cloudy and
stormy day. A few of these storms could become strong to severe as
shear increases across the region to roughly 30 to 35 knots.
Localized flash flooding also can not be ruled out given the moist
airmass and slow movement of storms.

.LONG TERM...(Saturday through Thursday)

While a frontal system will be south of the Ozarks during the
weekend, cyclonic flow could lead to some scattered showers on
Saturday and Saturday night. Most of the rain should exit the
region by Sunday.

It's kind of late for another summertime high to build into the
southern United States, but it appears as though another one will
develop. This will bring warm and dry weather to the area through
much of next week, if not all of next week.

Look for temperatures next week to warm well into the 80s on an
afternoon basis. We could even experience some temperatures
warming to near 90 given the pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 626 PM CDT Thu Sep 15 2016

There will be some isolated thunderstorm potential this evening
across southern Missouri, however coverage is expected to be too
limited to include thunderstorms in the TAFs. Amendments will be
needed if one of these thunderstorms approaches a TAF site.

VFR is then primarily expected overnight with VFR conditions.
There is some potential for slight reductions to visibility, but
confidence in this occurring is low at this time.

Confidence is then fairly high that thunderstorms will impact
southern Missouri on Friday. MVFR and localized IFR conditions can
be expected around storms.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, Sep 15, 3:40 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT THU SEP 15 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
340 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING AND
  OVERNIGHT PERIOD. A FEW STORMS WILL BE CAPABLE OF PRODUCING
  DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. MOST THUNDERSTORMS
  WILL BE NON-SEVERE.

  DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALIZED HEAVY RAIN
  AND FLASH FLOODING WILL BE POSSIBLE WITH ANY TRAINING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL CONTINUE FRIDAY INTO FRIDAY EVENING. A FEW
  OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS
  BEING THE PRIMARY RISK. THERE IS ALSO A SLIGHT RISK FOR
  LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Sep 15, 1:31 PM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
131 PM CDT THU SEP 15 2016

MOZ070-081-151915-
LACLEDE MO-PULASKI MO-
131 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LACLEDE AND
SOUTHWESTERN PULASKI COUNTIES UNTIL 215 PM CDT...

AT 131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF LEBANON...MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
WESTERN FORT LEONARD WOOD...      FALCON...
DRY KNOB...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 140 AND 146.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3758 9250 3762 9256 3769 9259 3775 9253
      3780 9243 3766 9222 3760 9238
TIME...MOT...LOC 1831Z 230DEG 5KT 3767 9249

BURCHFIELD
Special weather statement, Sep 15, 1:56 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CDT THU SEP 15 2016

MOZ102-151945-
BARRY MO-
156 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARRY COUNTY UNTIL 245 PM
CDT...

AT 156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EXETER...OR NEAR CASSVILLE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ROARING RIVER STATE PARK...       CASSVILLE...
EXETER...                         BUTTERFIELD...
WASHBURN...                       WAYNE...

LAT...LON 3659 9400 3672 9402 3678 9380 3662 9373
TIME...MOT...LOC 1856Z 253DEG 16KT 3666 9393

BURCHFIELD
Local storm report, Sep 15, 3:12 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLASH FLOOD      MOUNTAIN VIEW           37.00N 91.70W
09/15/2016                   HOWELL             MO   EMERGENCY MNGR

            FLASH FLOODING OCCURING IN MOUNTAIN VIEW. NUMEROUS ROADS
            HAVE WATER FLOWING OVER THEM IN TOWN. SOME ROADS HAVE
            8-10 INCHES DEEP OF WATER. STATE HIGHWAY 17 ON THE
            SOUTHERN EDGE OF TOWN IS CLOSED. JAM UP CREEK WAS
            APPROACHING BANKFULL

&&

BURCHFIELD

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.